Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Great Falls, MT

June 9, 20164 counties in Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2016, 3:18 PM MDT for 4 counties in Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 3:18 PM MDT (21:18 UTC)
Expired
Jun 9, 2016, 4:15 PM MDT
In force
57 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 68 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:01 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS55 KTFX 092118
SVRTFX
MTC013-015-027-045-092215-
/O.NEW.KTFX.SV.W.0015.160609T2118Z-160609T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT THU JUN 9 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  WESTERN FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 415 PM MDT

* AT 317 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED NEAR GEYSER...OR
  19 MILES WEST OF STANFORD...MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GEYSER...RAYNESFORD...SQUARE BUTTE AND COFFEE CREEK. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 200 BETWEEN MILE MARKERS 8 AND 27.
 HIGHWAY 89 BETWEEN MILE MARKERS 55 AND 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4707 11070 4719 11089 4763 11037 4738 10997
TIME...MOT...LOC 2117Z 227DEG 23KT 4723 11063 

HAIL...1.50IN
WIND...60MPH
 
$$

KJ
1 follow-up statement
968 
WWUS55 KTFX 092155
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 PM MDT THU JUN 9 2016

MTC013-015-027-045-092215-
/O.CON.KTFX.SV.W.0015.000000T0000Z-160609T2215Z/
CHOUTEAU MT-CASCADE MT-JUDITH BASIN MT-FERGUS MT-
355 PM MDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL CHOUTEAU...EAST CENTRAL CASCADE...NORTHWESTERN
JUDITH BASIN AND WESTERN FERGUS COUNTIES...

AT 351 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEYSER...OR
ABOUT 17 MILES NORTHWEST OF STANFORD...MOVING NORTHEAST AT 25 MPH. A
STRONGER STORM WAS LOCATED ABOUT 20 MILES SOUTH OF RAYNESFORD, ALSO
MOVING NORTHEAST AT 25 MPH. 

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GEYSER...RAYNESFORD...SQUARE BUTTE AND COFFEE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4707 11070 4719 11089 4763 11037 4738 10997
TIME...MOT...LOC 2151Z 227DEG 23KT 4738 11039 

HAIL...1.75IN
WIND...60MPH
 
$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:35 PM MDT, 43 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
235 PM MDT THU JUN 9 2016

.DISCUSSION...

Tonight through Saturday...Moist unstable southwest flow aloft
continues. The airmass is very unstable and thunderstorms have
developed over a large portion of southwest and central Montana.
The area is under a severe thunderstorm watch until 10 pm. The
greatest threat for severe weather continues across Meagher,
Judith Basin, Fergus, Hill, and Blaine counties. Convective
activity should gradually end by 10 pm with a few showers
lingering overnight over the eastern portion of the county warning
area. The upper trof moves onshore over the Pacific Northwest
Friday morning and will continue to provide the moist southwest
flow aloft. The result will be another round of thunderstorms
developing Friday afternoon and evening. Some of these storms
could also become strong. The upper trof moves slowly across the
western U.S. Saturday and will drag a cold front across the area
resulting in yet another round of afternoon thunderstorms.
Temperatures will remain above seasonal averages Friday but will
drop to near seasonal averages Saturday.

Saturday night through Thursday...Lingering shower and thunderstorm
activity looks to be come more isolated to scattered Sat night as a
cold front pushes across the region. Enough cold air is present with
this front that an isolated high elevation snow shower is still
possible...although impacts and accumulations are expected to be
low. Models not playing friendly during the long term forecast. Euro
bring dry westerly downslope for Sunday...while the GFS has started
a drying trend...although hangs on to a few thunderstorms across a
stall frontal boundary in the eastern portions of the CWA. Kept in
slight to chance pops along this boundary...but started trimming
pops elsewhere. Dry westerly flow still looks to push in
Monday...although GFS is hinting at some thunderstorms across the
Lewistown area due to some weak instability. Differences in models
continue into mid next week. Another large pacific nw trough sets up
bringing us moist sw flow at times. Euro wants to dive this trough a
little further south...where the GFS solution brings it north into
Canada. A further south solution would provide slightly more active
weather than the GFS. Euro solution would be a similar pattern to
what we are seeing currently. And given that pattern has provided
our CWA with afternoon and evening chances for showers and
thunderstorms...left in at least slight pops for similar convective
activity next week...however...this pattern will need to be kept on
eye one for any shifts towards a wetter or more dry bias. Previous
model runs also indicated windy conditions to start the week. Latest
runs have backed off slightly on this...however...breezy winds...now
less than 50 knots...could be possible starting Sunday...into
Monday..and possibly found at times into mid next week. Best areas
for breezy conditions will be along the foothills of the Rocky
Mountain Front...and the adjacent high plains. Temperatures look to
remain near to perhaps slightly below normal. If the euro solution
holds for Sunday...highs may get into the 70s instead of just upper
60s as previously thought. And almost all next week highs will
return to near normal readings in the 70s...although a cold front
could bring slightly cooler temps on Wednesday. Anglin

&&

.AVIATION...
UPDATED 1724Z.
Primarily VFR are expected over the next 24-hours as SW flow
aloft strengthens. Scattered showers and TSRA are expected this
afternoon and evening, especially between 20Z/Thu and 03Z/Fri.
Brief surface wind gusts up to 30-50 knots are possible in/near
TSRA, as are brief MVFR. The best chance for showers and TSRA
exists along and east of a line from KHVR to KGTF to KDLN. Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  82  54  68 /  30  40  50  40
CTB  47  73  49  63 /  10  40  60  30
HLN  54  85  56  70 /  50  40  30  50
BZN  50  88  51  74 /  60  30  20  40
WEY  42  76  47  64 /  10  10  10  30
DLN  49  84  51  69 /  20  10  20  40
HVR  49  83  53  72 /  60  20  60  50
LWT  50  83  53  71 /  60  20  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch 239 until 10 PM MDT for Hill, Cascade,
Meagher, Fergus, Judith Basin, Blaine, Choteau, Gallatin, and
Broadwater counties.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 9, 2:29 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT THU JUN 9 2016

MTZ051-092115-
FERGUS MT-
229 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
315 PM MDT...

AT 229 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTHEAST OF ROY...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL FERGUS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.

LAT...LON 4739 10859 4757 10864 4761 10844 4758 10842
      4760 10840 4757 10838 4757 10832 4741 10832
TIME...MOT...LOC 2029Z 260DEG 31KT 4750 10851

BRUSDA
Local storm report, Jun 9, 2:46 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT THU JUN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 WSW CHINOOK           48.58N 109.25W
06/09/2016  E0.25 INCH       BLAINE             MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING JUST WEST OF CHINOOK.

&&

BRUSDA
Special weather statement, Jun 9, 3:13 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT THU JUN 9 2016

MTZ047-092200-
BLAINE MT-
313 PM MDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE COUNTY UNTIL
400 PM MDT...

AT 310 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF FORT BELKNAP...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL BLAINE
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4856 10835 4847 10834 4841 10849 4856 10864
      4871 10833 4861 10832 4858 10831
TIME...MOT...LOC 2113Z 237DEG 37KT 4853 10847

BRUSDA
Local storm report, Jun 9, 3:14 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT THU JUN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             12 NNE FORESTGROVE      47.15N 109.00W
06/09/2016  M1.75 INCH       FERGUS             MT   TRAINED SPOTTER

&&

PN
Local storm report, Jun 9, 3:15 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT THU JUN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             10 N GRASS RANGE        47.17N 108.80W
06/09/2016  E1.50 INCH       FERGUS             MT   TRAINED SPOTTER

0314 PM     TSTM WND GST     10 N GRASS RANGE        47.17N 108.80W
06/09/2016  E60 MPH          FERGUS             MT   TRAINED SPOTTER

&&

MLS
Local storm report, Jun 9, 3:18 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT THU JUN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 W GEYSER              47.27N 110.56W
06/09/2016  M1.25 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            HALF-DOLLAR SIZE HAIL WITH 0.48 INCHES RAINFALL.
            SMALLER HAIL COVERED GROUND

&&

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:22 PM MDTSpecial Weather StatementTFXGlacier38 min
Jun 8, 6:28 PM MDTSpecial Weather StatementTFXJefferson47 min
Jun 8, 6:29 PM MDTSpecial Weather StatementTFXTeton31 min
Jun 8, 6:43 PM MDTSevere Thunderstorm WarningTFXCascade47 min
Jun 8, 8:44 PM MDTSpecial Weather StatementTFXLiberty31 min
Jun 8, 9:42 PM MDTSpecial Weather StatementTFXLewis and Clark48 min
Jun 9, 1:13 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 9, 1:19 PM MDTSpecial Weather StatementTFXJudith Basin41 min
Jun 9, 1:22 PM MDTSpecial Weather StatementTFXHill38 min
Jun 9, 1:22 PM MDTSevere Thunderstorm WarningTFXFergus53 min
Jun 9, 1:42 PM MDTSevere Thunderstorm WarningTFXHill48 min
Jun 9, 1:43 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Judith Basin47 min
Jun 9, 1:55 PM MDTSevere Thunderstorm WarningTFXFergus38 min
Jun 9, 2:11 PM MDTSpecial Weather StatementTFXMeagher64 min
Jun 9, 2:17 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill37 min
Jun 9, 2:18 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin42 min
Jun 9, 2:24 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher66 min
Jun 9, 2:28 PM MDTSevere Thunderstorm WarningTFXBroadwater, Cascade, Judith Basin, Meagher39 min
Jun 9, 2:29 PM MDTSpecial Weather StatementTFXPetroleum46 min
Jun 9, 2:31 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jun 9, 2:34 PM MDTSevere Thunderstorm WarningTFXBroadwater, Cascade, Lewis and Clark, Meagher56 min
Jun 9, 2:51 PM MDTSevere Thunderstorm WarningTFXFergus54 min
Jun 9, 2:57 PM MDTSevere Thunderstorm WarningTFXFergus33 min
Jun 9, 3:13 PM MDTSpecial Weather StatementTFXBlaine47 min
Jun 9, 3:21 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Meagher54 min
Jun 9, 3:42 PM MDTSevere Thunderstorm WarningTFXFergus16 min
Jun 9, 4:12 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin13 min
Jun 9, 4:41 PM MDTSpecial Weather StatementTFXMeagher34 min
Jun 9, 5:03 PM MDTSpecial Weather StatementTFXFergus27 min
Jun 9, 5:30 PM MDTSpecial Weather StatementTFXPetroleum30 min
Jun 9, 5:43 PM MDTSpecial Weather StatementTFXMeagher47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.